DEAR ABBY: My best friend, who is 54, has had Type 1 diabetes since she was 9. She takes two insulin shots a day -- one in the morning and one in the evening. We live together, and at night her blood sugar drops pretty low. I can tell when it's happening because she becomes unresponsive. Twice she has had seizures that resulted in 911 calls.
I have begged her to please try adjusting her insulin dosage so it doesn't happen again, and she says she will, but it's still happening. I don't want to act like I know more about her condition than she does because I don't. When it happens, it's really scary, and I am worried she will die. I've told her this, but she keeps doing the same thing. What can I do? -- CARING FRIEND IN CALIFORNIA
DEAR FRIEND: You are a wonderful friend, and your concerns about your best friend's health are understandable. I ran your letter by Dr. Robert Gabbay, the chief science and medical officer of the American Diabetes Association, who had a lot to say. I found it educational, and I hope you and other readers will agree:
"Abby, people who have had diabetes for many years sometimes lose their ability to tell when their blood sugars are low. There are a number of ways to deal with the situation, but the most important for her friend is to talk to her health-care provider.
"Things can be done to help her. One of them would be to equip her with a glucose monitor, which measures blood sugar continuously and warns when blood sugar is starting to get low so that she (or you, if you are there) can administer fast-acting carbohydrates.
"Another is a medication called glucagon. It is administered by injection and quickly raises someone's blood sugar when it drops and the person is unable to respond. This is something the friend or a family member can be taught to use. It is commonly used by someone other than the person with diabetes because it is supposed to be administered when the individual is unconscious.
"Finally, it is extremely important for the person with diabetes to understand why her blood sugars are dropping and what changes in insulin dosage are necessary! The key is that she speak about this with her health-care provider."